Indiana, 2001

Damaging Winds in Indiana, August 9, 2001

August 9, 2001 · NWS IWX · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 9, 3:00 PM EST, 6 hours 40 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST THU AUG 9 2001

PRIMARY FOCUS IS SVR POTNL THIS EVENING. LINEAR CONVECTION
ORGANIZING AHEAD OF SFC FNT XTNDG AT 18Z FM NRN LWR MI INTO ERN IA.
STEEP LOW-MID LVL LAPSE RATES GENERATING SBCAPES 3000-3500 J/KG LI
M8-M10 AND FAVORABLE DEEP SHEAR 1-6KM OF 30-40 KTS/STRONG THETA E
RIDGING AHEAD OF FNT WL CONT TO FAVOR DEVELOPMENT/STRENGTHENING OF
STORMS ACRS LWR GRT LKS THIS EVE. RIGHT REAR OF UL JET TO 115 KTS
ACRS LWR GRT LKS SUPPORT DEEP LYR CONVECTION. DRY MID LVL AIR
ENTRAINMENT/SHEAR/HI CAPES SHOULD SUPPORT POTNL FOR APPROACHING TO
MINIMAL SVR CRITERIA WIND GUSTS WITH STRONGEST STORMS. WL ATTEMPT
SOME TIMING OF CAT TSRA WITH HEIGHTENED WORDING FOR WIND. WARM
PROFILES MAKE LARGE HAIL LESS OF THREAT.

ETA/AVN SOLN FAVORED WITH NGM WEAKER WITH BOTH OF THE TWO NRN STREAM
VORTICIES. THE SECOND CRNTLY NR 68N WILL DROP INTO HUDSON BAY AND
HGHTS BUILD ACRS CAN ROCKIES TO REINFORCE COOLER AMS ACRS NRN GRT
LKS THROUGH THE FCST PD. SML CHC PCPN PER AVN SOLN ON MON AHEAD OF
FROPA SO WL CONT CHC IN XNTD. MISFWA IN A FEW.

.IWX...NONE.
PBM

In the hours before

Special weather statement, Aug 9, 6:13 PM EST, 3 hours 27 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
613 PM EST THU AUG 9 2001

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE POSSIBLE THIS
EVENING AND INTO THE EARLY MORNING HOURS. THUNDERSTORMS ARE
EXPECTED TO MOVE INTO SOUTHERN LOWER MICHIGAN AND FAR NORTHERN
INDIANA AFTER 800 PM EST...900 PM EDT. THESE STORMS WILL MOVE
SOUTHEAST AND ENTER EASTERN INDIANA AND NORTHWEST OHIO AFTER 1100
PM EST...MIDNIGHT EDT.

AN APPROACHING COLD FRONT HAS GENERATED A LINE OF THUNDERSTORMS
FROM NORTHERN MICHIGAN THROUGH WISCONSIN AND INTO ILLINOIS.
THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND THEY
WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING. SOME WEAKENING IS
EXPECTED AFTER SUNSET...BUT THE THREAT OF WIND GUSTS TO 60 MPH
AND TORRENTIAL RAINFALL WILL CONTINUE THROUGH MIDNIGHT EST.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING. STAY TUNED TO
NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES.

LASHLEY

The radar

The Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
August 9, 9:40 PM EST
Where
La Porte County, Michigan City
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -86.900

Power lines and a tree down.

Thunderstorm Wind, St. Joseph

When
August 9, 9:48 PM EST to 10:10 PM EST
Where
St. Joseph County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -86.267

Trees and power lines down across county.

Thunderstorm Wind, St. Joseph

When
August 9, 10:10 PM EST
Where
St. Joseph County, Sbn Michiana Arpt
Reported by
LAW ENFORCEMENT
Coordinates
41.700, -86.317

Power lines down at entrance to airport on Highway 20.

Thunderstorm Wind, Elkhart

When
August 9, 10:20 PM EST
Where
Elkhart County, Wakarusa
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -86.017

Large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261819, 5261817, 5261818, 5261820.